CSHS WWW HOME | MS EXCHANGE LOG ON | PULSE ARCHIVES
Medical Staff Pulse is
a Publication of the Chief of Staff
Pharmacy Focus
FDA warns of potential dosing errors with Tamiflu

The FDA issued a Public Health Alert about potential dosing errors with Tamiflu (oseltamivir) for Oral Suspension. U.S. healthcare providers usually write prescriptions for liquid medicines in milliliters (mL) or teaspoons, while Tamiflu is dosed in milligrams (mg). The dosing dispenser packaged with Tamiflu has markings only in 30, 45 and 60 mg.

The FDA advises that healthcare providers write doses in mg if the dispenser with the drug is in mg. Pharmacists should ensure that the units of measure on the prescription instructions match the dosing device provided with the drug.

New warnings being developed for Exjade

The U.S. Food and Drug Administration is reviewing safety issues with Exjade (deferasirox), an iron chelator. New safety data suggests there may be a greater number of adverse events and deaths in patients using Exjade who are over 60 years old and have myelodysplastic syndrome (MDS), according to the FDA.

Exjade is an oral medication approved in 2005 for patients ages 2 and older with chronic anemia (low red blood cell counts) and iron overload as a result of receiving blood transfusions.

The FDA is working with Novartis to add new information in the contraindications, warnings and precautions sections of the prescribing information. Possible adverse events include acute renal failure and gastrointestinal hemorrhages that in rare cases, especially in older patients with blood-related malignancies and/or low platelet counts, have been fatal.

Acute pancreatitis reported with sitagliptin

The FDA revised prescribing information for Januvia (sitagliptin) and Janumet (sitagliptin/metformin) to include information on reported cases of acute pancreatitis in patients using these products.

The FDA recommends healthcare professionals monitor patients carefully for the development of pancreatitis after starting them on or increasing the dosage of sitagliptin or sitagliptin/metformin. Sitagliptin has not been studied in patients with a history of pancreatitis. Therefore, it is not known whether these patients are at an increased risk for developing pancreatitis and the medication should be used with caution and with appropriate monitoring in patients with a history of pancreatitis, according to the FDA.